Created: March 06, 2021 07:51 PM
WATERVLIET -- Matthew Thompson, 16, is your typical high schooler.
But just a matter of days ago, he was fighting for his life at Albany Medical Center.
When Thompson tested positive for COVID-19, he was sent home to self-treat. When his fever spiked, he went to Albany Medical Center and was again, sent home.
Then, two days later, he had blue lips and a rash on his body; Thompson was rushed back to the hospital, where doctors said he had Multi-system Inflammatory Syndrome (MIS-C), and his heart was compromised.
"The most terrifying moments of my whole entire life," said Thompson's mother, Julie Durkee. "When i'm being told that my child he has to be put up in ICU."
"I remember they had to put the big oxygen mask on me to help my heart and they had me on all these different meds," said Thompson. "Doctors constantly coming in and out with the hazmat suits and that was, probably, that was scary for me."
Dr. Maricarmen Lopez Pena was one of doctors to treat Thompson. She said they've been seeing one to two cases of MIS-C a week since mid-December.
"As the disease progresses the heart becomes involved and they might present with chest pain and difficulty breathing," said Dr. Pena.
Treatment includes medications to prevent blood clots, IV immunoglobulin and IV steroids to reduce inflammation.
In Thompson's case, doctors were able to prevent damage to other organs.
He spent five days in the Intensive Care Unit, and two weeks total in the hospital.
Thompson is expected to make a full recovery.
Copyright 2021 - WNYT-TV, LLC A Hubbard Broadcasting Company